Alert archive / Wisconsin / Gale Warnings in 2017
Gale Warning 12, NWS Milwaukee, WI
NWS Milwaukee, WI issued this gale warning at Oct 23, 2017, 2:16 PM CDT. It took effect at Oct 24, 2017, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2017, 2:16 PM CDT (19:16 UTC)
- In effect from
- Oct 24, 2017, 9:00 AM CDT
- Expired
- Oct 24, 2017, 9:05 PM CDT
- In force
- 12 hr
- Issued by
- NWS Milwaukee, WI
The text
As transmitted.
717 WHUS73 KMKX 231916 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 216 PM CDT MON OCT 23 2017 ...NORTHWEST WINDS INCREASING TONIGHT WITH GALES EXPECTED TUESDAY AND TUESDAY NIGHT... LMZ643>646-240330- /O.EXT.KMKX.SC.Y.0087.171024T1100Z-171024T1400Z/ /O.UPG.KMKX.GL.A.0006.171024T1400Z-171025T0900Z/ /O.NEW.KMKX.GL.W.0012.171024T1400Z-171025T0900Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 216 PM CDT MON OCT 23 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM TO 9 AM CDT TUESDAY... ...GALE WARNING IN EFFECT FROM 9 AM TUESDAY TO 4 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 9 AM TUESDAY TO 4 AM CDT WEDNESDAY. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 6 AM TO 9 AM CDT TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS: NORTHWEST INCREASING TO 15 TO 25 KNOTS LATE TONIGHT...FURTHER INCREASING TO 25 TO 30 KNOTS TUESDAY MORNING WITH GALE GUSTS TO 40 KNOTS INTO TUESDAY NIGHT. * WAVES: INCREASING TO 2 TO 4 FEET TONIGHT AND 3 TO 6 FEET TUESDAY AND TUESDAY NIGHT...HIGHER TOWARDS OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/MKX MBK
5 follow-up statements
598 WHUS73 KMKX 240133 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 833 PM CDT MON OCT 23 2017 ...NORTHWEST WINDS INCREASING TONIGHT WITH GALES EXPECTED TUESDAY AND TUESDAY NIGHT... LMZ643>646-241200- /O.CON.KMKX.SC.Y.0087.171024T1100Z-171024T1400Z/ /O.CON.KMKX.GL.W.0012.171024T1400Z-171025T0900Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 833 PM CDT MON OCT 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 9 AM CDT TUESDAY... ...GALE WARNING REMAINS IN EFFECT FROM 9 AM TUESDAY TO 4 AM CDT WEDNESDAY... * WINDS: NORTHWEST INCREASING TO 15 TO 25 KNOTS LATE TONIGHT... FURTHER INCREASING TO 25 TO 30 KNOTS TUESDAY MORNING WITH GALE GUSTS TO 40 KNOTS TUESDAY AFTERNOON INTO TUESDAY NIGHT. * WAVES: INCREASING TO 2 TO 4 FEET TONIGHT AND 3 TO 6 FEET TUESDAY AND TUESDAY NIGHT...HIGHER TOWARDS OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/MKX
878 WHUS73 KMKX 240831 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 331 AM CDT TUE OCT 24 2017 ...GUSTY WINDS TODAY... LMZ643>646-241645- /O.CON.KMKX.SC.Y.0087.171024T1100Z-171024T1400Z/ /O.CON.KMKX.GL.W.0012.171024T1400Z-171025T0900Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 331 AM CDT TUE OCT 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 4 AM CDT WEDNESDAY... * WINDS: NORTHWEST AT 10 TO 15 KNOTS INCREASING TO 20 TO 30 KNOTS WITH GUSTS OF 30 TO 40 KNOTS FOR THIS AFTERNOON INTO TONIGHT. * WAVES: 1 TO 2 FEET INCREASING TO 3 TO 5 FEET BY MID-AFTERNOON. HIGHEST WAVES WILL BE TOWARD OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ DDV WWW.WEATHER.GOV/MKX
370 WHUS73 KMKX 241431 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 931 AM CDT TUE OCT 24 2017 ...GUSTY WINDS TODAY... LMZ643>646-242245- /O.CON.KMKX.GL.W.0012.000000T0000Z-171025T0900Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 931 AM CDT TUE OCT 24 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CDT WEDNESDAY... * WINDS: NORTHWEST AT 10 TO 15 KNOTS INCREASING TO 20 TO 30 KNOTS WITH GUSTS OF 30 TO 40 KNOTS FOR THIS AFTERNOON INTO TONIGHT. * WAVES: 1 TO 3 FEET INCREASING TO 3 TO 5 FEET BY MID-AFTERNOON. HIGHEST WAVES WILL BE TOWARD OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ CRONCE WWW.WEATHER.GOV/MKX
671 WHUS73 KMKX 242052 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 352 PM CDT TUE OCT 24 2017 ...GUSTY WINDS THROUGH TONIGHT... LMZ643>646-250500- /O.CON.KMKX.GL.W.0012.000000T0000Z-171025T0900Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 352 PM CDT TUE OCT 24 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CDT WEDNESDAY... * WINDS: NORTHWEST 20 TO 25 KNOTS WITH GUSTS OF 30 TO 40 KNOTS THROUGH EARLY EVENING. WINDS WILL GRADUALLY DIMINISH OVERNIGHT. * WAVES: 3 TO 5 FEET SUBSIDING TO 1 TO 3 FEET OVERNIGHT. HIGHEST WAVES WILL BE TOWARD OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ CRONCE WWW.WEATHER.GOV/MKX
114 WHUS73 KMKX 250205 MWWMKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 905 PM CDT TUE OCT 24 2017 ...GUSTY NORTHWEST WINDS SLOWLY DIMINISHING... LMZ643>646-250900- /O.CAN.KMKX.GL.W.0012.000000T0000Z-171025T0900Z/ /O.NEW.KMKX.SC.Y.0088.171025T0205Z-171025T0900Z/ SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 905 PM CDT TUE OCT 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT WEDNESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT WEDNESDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS: NORTHWEST 15 TO 25 KNOTS. WINDS GRADUALLY DIMINISHING. * WAVES: 3 TO 4 FEET SUBSIDING TO 1 TO 3 FEET OVERNIGHT. HIGHEST WAVES WILL BE TOWARD OPEN WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/MKX
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Oct 23, 1:28 PM CDT, 48 minutes earlier.
Area forecast discussion, Oct 23, 1:28 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
128 PM CDT Mon Oct 23 2017
.UPDATE...
Forecast surface wind gusts appear stronger for Tuesday given the
projected mixed layer depth. This is especially true across
northern portions of our area. Will be assessing the need for a
Wind Advisory tomorrow.
Otherwise, the forecast is on track.
&&
.AVIATION(18Z TAFS)...
Lower MVFR deck across the east has been a bit slower to mix out,
so kept ceilings lower a bit longer at the eastern TAF sites.
Otherwise look for prevailing VFR conditions this afternoon, with
rain chances increasing this evening. Ceilings late tonight will
drop to at least MVFR, and potentially lower. Haven't advertised
this in the TAFs just yet, but further shifts will need to assess
this possibility. Strong and gusty winds will develop towards
Tuesday morning, with surface gusts reaching around 35 knots. A
period of low-level wind shear is possible before the surface
winds pick up, but it appears too marginal to include in most of
the TAFs just yet. Wet and windy conditions will persist into
Tuesday evening.
&&
.PREV DISCUSSION... (Issued 1030 AM CDT Mon Oct 23 2017)
UPDATE...
A 150+ knot speed max will dive south-southeast from
the northern Great Plains into the mid Mississippi valley today,
as troughing digs equatorward into the upper Midwest and western
Great Lakes. As the upper wave approaches, surface low pressure
will rapidly deepen while progressing from northern Indiana
towards far northern lower Michigan by tonight. Despite waning
this morning, shower coverage should increase by afternoon as
forcing for ascent arrives via jet-level divergence and increasing
DCVA. Sufficient lift continues into tonight with a more steady rain
developing. The rain will end from west to east on Tuesday as deep
layer troughing slowly pushes away to our east. A very strong
pressure gradient will develop on Tuesday as the low deepens over
lower Michigan, likely resulting in northwesterly wind gusts in the
30 to 40 mph range. Tuesday will not be a great day for outdoor
activities.
MARINE...
Northwest winds will increase this evening into Tuesday as a
strong low pressure system develops over lower Michigan and tracks
north. A Small Craft Advisory is in effect for tonight, with a
Gale Watch for Tuesday into Tuesday night. Mariners should
exercise extreme caution during this period.
MARINE...
PREV DISCUSSION... (Issued 745 AM CDT Mon Oct 23 2017)
UPDATE...
The area of light rain over the far southeast may push just to
the east later this morning. Even if it does, it will spread back
in, as a surface low moves north across Indiana to Lower Michigan.
AVIATION(12Z TAFS)...
The area of light rain over the far southeast may push just to
the east later this morning. Even if it does, it will spread back
in. Areas of LIFR/IFR fog west and north areas will dissipate
later this morning.
After visibilities improve mid morning, all but the far southeast
should be dry with VFR conditions for most of the day, though
showers are possible by late afternoon as an upper low develops
across northern illinois tonight. Showers will become likely in
the evening and MVFR ceilings are expected to develop, with some
IFR possible east late.
PREV DISCUSSION... (Issued 300 AM CDT Mon Oct 23 2017)
Today and Tonight...Forecast Confidence is Medium...
Dense fog will affect south central and portions of southeast
Wisconsin this morning as the dense cirrus thins from the west.
A strong 165 knot upper jet on the back side of a digging trough
over the northern plains will kick a shortwave over the mid
Mississippi Valley north, forming an upper low over eastern Iowa
and northern Illinois tonight. This very dynamic system will lift
a low north across Indian today, then intensify as it approaches
Sault Ste Marie Michigan late tonight.
Initially the band of light rain over the far southeast should
push just to the east, but then rain chances will increase this
afternoon and early evening, before much of the area is covered.
Northwest winds will be on the increase tonight as colder air is
drawn into southern Wisconsin.
Tuesday and Tuesday night - Confidence...Medium
A nasty period setting up with strong low vicinity of northern
lower MI with tight pressure gradient across the area. A cold
gusty wind driven rain expected with temperatures mostly in the
40s and wind chills likely remaining in the 30s for much of the
day. The low slowly pulls away Tuesday evening with POPS becoming
trimmed to the eastern CWA. Some wet flakes cannot be ruled out
towards the end of the event but all in all soundings look
supportive of rain for the duration. Colder and more snow
conducive soundings appear to arrive after column has dried out
later Tuesday evening. At this time cloud/wind considerations
suggest frost potential limited Tuesday night.
Wednesday and Thursday - Confidence...Medium
Mid level ridging works in through at least Wednesday night ahead
of the next trough riding into the northern Plains. A good deal
of waa evolves ahead of the surface/850 low that spins up to our
north. The GFS is faster on the trailing cold front which suggests
a mid day FROPA with a non-diurnal temp trend. Meanwhile the
ECMWF is slower would keep us in the warm sector all day with peak
925 temps in the 10-13c range. For now will stick with the
blended guidance which suggests a decent rise into the 50s.
Friday through Sunday - Confidence...Medium
Coldest air of the season poised to come rushing in behind the
departed low. 850 temps drop off well down in the single digits
below zero c. Certainly potential for frost/freeze conditions
depending on cloud/wind considerations. Some rain or rain/snow mix
potential associated with some low level troughiness. May even
have to keep an eye on wind trajectories come Sunday as GFS
suggests some lake effect potential.
AVIATION(06Z TAFS)...The are of light rain over the far southeast
should push just to the east later this morning. Will see LIFR at
times west and north areas, as the high clouds thin.
After visibilities improve mid morning, it should be dry with VFR
conditions for most of the day, though showers are possible by
late afternoon as an upper low develops across northern illinois
tonight. Showers will become likely in the evening and MVFR
ceilings are expected to develop, with some IFR possible east
late.
MARINE...Light winds are expected today. Northwest winds will
increase tonight into Tuesday though on the back side of a strong
low pressure system expected to develop over lower Michigan as it
heads towards Sault Ste Marie Michigan late tonight. A Small
Craft Advisory is in effect late tonight with a Gale Watch Tuesday
and Tuesday night.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch from Tuesday morning through late Tuesday night for
LMZ643>646.
Small Craft Advisory from midnight tonight to 9 AM CDT Tuesday
for LMZ643>646.
&&
Update...SPM
Today/Tonight and Aviation/Marine...Hentz
Tuesday THROUGH Sunday...CollarHazardous weather outlook, Oct 23, 10:07 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 1007 AM CDT Mon Oct 23 2017 WIZ046-047-051-052-056>060-062>072-241515- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1007 AM CDT Mon Oct 23 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Windy conditions are expected Tuesday, with northwest wind gusts of 35 to 40 mph. Frost and temperatures near freezing are possible Tuesday night over parts of southern Wisconsin. Frost and freezing temperatures are again possible Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-241515- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1007 AM CDT Mon Oct 23 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A Small Craft Advisory goes into effect at midnight tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Small Craft Advisory lingers into the middle morning hours on Tuesday. A Gale Watch then goes into effect from the middle morning hours on Tuesday into much of Tuesday night. Winds may reach Small Craft Advisory levels at times from Thursday night into Sunday. Wood www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:47 AM CDT | Dense Fog Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 4 more | 8 hr |
| Oct 23, 2:38 AM CDT | Gale Watch | MKX | 12 hr | |
| Oct 23, 2:38 AM CDT | Small Craft Advisory | MKX | 30 hr | |
| Oct 23, 2:10 PM CDT | Wind Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more | 25 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.